Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 118, NWS Lincoln, IL

July 6, 2004Coles County, Edgar County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 6, 2004, 6:00 PM CDT for Coles County, Edgar County, Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 6:00 PM CDT (23:00 UTC)
Expired
Jul 6, 2004, 7:00 PM CDT
In force
60 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Coles County, IL, Edgar County, IL

The radar

The Lincoln radar (KILX), 128 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 062300
SVRILX
ILC029-045-070000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
600 PM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDGAR COUNTY IN EAST CENTRAL ILLINOIS
  COLES COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 700 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ABOUT 7 MILES NORTHEAST OF CHARLESTON
  ...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAKLAND
  BROCTON
  REDMON
  PARIS

OTHER LOCATIONS IN THIS WARNING INCLUDE...ASHMORE...CHARLESTON...
KANSAS...METCALF AND BORTON.

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3958 8820 3945 8819 3960 8763 3981 8781
      3968 8799

$$

GOETSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 6, 2:30 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT TUE JUL 6 2004

.DISCUSSION...FORECAST CHALLENGE WILL BE CONVECTION CHANCES/COVERAGE
TNT AHEAD OF MID LVL SHORTWAVE AND ASSOCIATED FRONTAL BOUNDARY...WITH
LONGER TERM CONCERNS REVOLVING AROUND TEMPS AND CHANCES FOR CONVECTION
LATER IN THE WEEKEND AND EARLY NEXT WEEK. MODEL-WISE...NO BIG
DIFFERENCES SEEN WITH THE ETA OR GFS THIS FCST CYCLE BUT WILL TEND TO
CONTINUE TO SIDE MORE WITH THE ETA IN THE SHORTER TERM.

SHORT TERM...TONIGHT THROUGH FRIDAY...
WATER VAPOR LOOP INDICATING MID LEVEL SHORTWAVE AND DRY PUNCH
PUSHING INTO CNTRL IA AND NW MO EARLY THIS AFTN. MAIN BATCH OF
CONVECTION DVLPG ALONG OLD OUTFLOW BOUNDARIES LEFT OVER FROM MRNG
CONVECTION ACRS OUR FAR SE. SECONDARY BAND OF CONVECTION TRYING TO
DVLP AHEAD OF IA AND MO SHORTWAVE. 18Z SFC ANALYSIS SHOWING A WEAK
TROF EXTENDING FROM EASTERN IL SWD THRU NRN ARKANSAS. MODERATE TO
EXTREME INSTABILITY LOCATED ALONG AND EAST OF THIS BNDRY...ESP OVER
SE MO NE INTO SE IL. CURRENT BAND OF CONVECTION WILL CONTINUE TO
TRACK EAST AND NORTHEAST THRU SE IL THIS EVENING SO HIGHEST POPS
WILL BE LOCATED ACRS OUR SE THIRD...WITH MORE SCATTERED WORDING
FURTHER NORTH AND WEST AHEAD OF ACTUAL COLD FRONT ALONG THE
MISSISSIPPI RIVER. COLD FRONT WILL PUSH EAST OF THE FCST AREA BY 12Z
WEDNESDAY TAKING ANY PRECIP CHANCES WITH IT. LARGE STRATOCU DECK
ASSOCIATED WITH UPPER LOW AND COLDER TEMPS ALOFT TO OUR NORTHWEST
THIS AFTN WILL BE AROUND OUR AREA ON WED...BUT PARTLY SUNNY SHOULD
COVER IT FOR THE MOST PART.

HIGH PRESSURE SHOULD BUILD OVER THE MIDWEST THRU MIDWEEK WITH THE
COOLEST TEMPS WED INTO THU MORNING. THE HIGH SHIFTS OFF TO OUR
EAST ALLOWING SOUTHERLY WINDS TO RETURN ALONG WITH WARMER TEMPS FOR
THE REMAINDER OF THE WEEK. MODELS FURTHER WEST WITH THE WARM ADVECTION
PRECIP THU MRNG AS THE HIGH IS SLOWER TO PUSH OFF TO OUR EAST. BEST
LOW AND MID LVL WARM ADVECTION AND FRONTOGENETICAL FORCING SHOULD
REMAIN WEST OF OUR AREA SO PRECIP CHANCES NOT INCLUDED IN THE
THU-FRI TIME FRAME.

LONG TERM...SATURDAY THROUGH TUESDAY...
LONG TERM TRENDS CONTINUE TO POINT TOWARDS A WESTWARD EXTENSION OF
THE BERMUDA HIGH LATER THIS WEEK AND INTO THE WEEKEND...WITH TROFS
LOCATED ON THE PACIFIC NW AND NEW ENGLAND. FRONTAL ACTIVITY IN OUR
AREA WILL BE HARD TO COME BY AS THE STRONGER WESTERLY FLOW WILL
BE LOCATED ACRS THE NRN PLAINS AND LAKES. MEDIUM RANGE MODELS
SHOWING SOME DISAGREEMENT AS TO THE AFFECTS OF SHORTWAVE ENERGY
AND CONVECTION WILL HAVE ON UPPER LEVEL RIDGE OVER OUR AREA. ONE
FAIRLY STRONG SHORTWAVE WILL PUSH ACRS THE NRN TIER OF STATES LATER
IN THE WEEKEND AND DRAG A FRONT SOUTH INTO THE LOWER LAKES RESULTING
IN CHANCES OF SCATTERED CONVECTION ALONG THE BOUNDARY INTO EARLY
NEXT WEEK.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

SMITH
Hazardous weather outlook, Jul 6, 11:32 AM CDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1132 AM CDT TUE JUL 6 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-071100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1132 AM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. MOIST
AND UNSTABLE AIR REMAINS IN PLACE ACROSS THE AREA AND THIS COUPLED
WITH A COLD FRONT MOVING INTO THE AREA BY LATE AFTERNOON...WILL
PROVIDE THE FOCUS FOR THE DEVELOPMENT OF SEVERE STORMS. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS BUT AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ANOTHER STORM SYSTEM WILL MOVE INTO THE AREA BY SATURDAY...BRINGING A
CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT AND LINGERING INTO
MONDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY THIS
EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

HALL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:24 PM CDTSevere Thunderstorm WarningILXKnox66 min
Jul 5, 9:07 PM CDTSevere Thunderstorm WarningILXFulton68 min
Jul 5, 9:25 PM CDTTornado WarningILXFulton65 min
Jul 5, 9:29 PM CDTTornado WarningILXKnox61 min
Jul 5, 9:58 PM CDTSevere Thunderstorm WarningILXClay62 min
Jul 5, 10:05 PM CDTTornado WarningILXPeoria55 min
Jul 5, 10:24 PM CDTTornado WarningILXPeoria66 min
Jul 5, 10:32 PM CDTTornado WarningILXTazewell, Woodford58 min
Jul 5, 10:34 PM CDTSevere Thunderstorm WarningILXFulton41 min
Jul 6, 6:28 PM CDTSevere Thunderstorm WarningILXMacon62 min
Jul 6, 6:58 PM CDTSevere Thunderstorm WarningILXMoultrie, Piatt62 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.